.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 10, Issue 1 (January 2019)

Eliciting risk preferences using choice lists

David J. Freeman, Yoram Halevy, Terri Kneeland


We study the effect of embedding pairwise choices between lotteries within a choice list on measured risk attitude. Using an experiment with online workers, we find that subjects choose the risky lottery rather than a sure payment significantly more often when responding to a choice list. This behavior can be rationalized by the interaction between nonexpected utility and the random incentive system, as suggested by Karni and Safra (1987).
Random incentive system isolation independence axiom multiple price list reduction of compound lotteries preference reversals certainty effect C90 C91 D81 D90

Full Text: Print View Print (Supplement) View (Supplement) Supplementary code PDF (Print)